The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

How to combat side effects from immunotherapy?

Forums General Melanoma Community How to combat side effects from immunotherapy?

  • Post
    Christinad
    Participant
    Anyone have any tips or tricks on how to manage the common side effects from immunotherapy? I’m starting treatment on Monday and am not sure what to expect in terms of how I’ll feel after the infusion. I know everyone responds differently and has a different experience. All responses are welcome.

    Loading spinner
Viewing 4 reply threads
  • Replies
      soonerjenn14
      Participant
      Hi Christinad,

      Which immunotherapy will you be on? For me, Opdivo alone was fine, no issues for the most part. We did get to one point where they thought I was on the verge of colitis so we skipped a month. When I stopped responding to Opdivo alone and started Opdivo+Yervoy things were different. I didn’t feel awful but not great either. I had a lot more fatigue and tummy aches, and due to no response, they stopped me after two rounds. I feel it may have still worked but we moved to targeted therapy after that which opened up a whole new can of worms for me. The best thing to remember is everyone reacts differently, so just keep in contact with your care team if you feel anything off.

      Best of luck to you!! Please keep us posted…we are all in this together!!

      Jenn

      Loading spinner
        Christinad
        Participant
        Hi, I’ll be starting Opdivo/Yervoy combo.

        Loading spinner
      soonerjenn14
      Participant
      I forgot to mention rash…I had a lot of it. My oncologist gave me hydrocortisone cream to help with the itching. I also got sensitive skin laundry detergent, soap, etc., and Cerave skin cream to help with the skin issues. I also have vitiligo but it doesn’t hurt or feel bothersome, just looks funny but it is a good indication you are responding! Otherwise, rest when you need to, and don’t feel bad about it if you’re tired and need to take a break sometimes. Diarrhea, or in my case constipation, can happen so be sure to let your care team know and they can suggest what you need for that. Bland foods like rice, bread, and soup helped with my tummy aches…I was rarely nauseous on immunotherapy but I was given anti-nausea medication when I started targeted therapy and it helped. Just keep in close contact with your care team as you go and don’t feel like you are bothering them! They are there to help!

      If you haven’t checked out their website: https://www.opdivo.com/about-opdivo/side-effects and sign up for the Opdivo with You support program. I hope some of this helps. Best of luck!!

      Loading spinner
      Bubbles
      Participant
      Great points and info, Jenn.  Guess I put my recent comment about dealing with side effects on the wrong thread, Christina!  But, I figure you’ll find it!  Have a great weekend, guys!  c

      Loading spinner
      ed williams
      Participant
      I hope you don’t have to deal with bad side effects but if you do this video covers how to manage side effects by one of the leading melanoma experts in the world Dr. Weber. https://www.youtube.com/watch?v=37ze8NJGFhk

      Loading spinner
      JudiAU
      Participant
      The drugs make me tired. Steroids make me fat and annoyed. I spiked a very high fever after two rounds of combo was hospitalized for a week and then had a brain met surgically removed, started steroids, within a week cut them in half, radiation, restarted immunotherapy. Diarrhea  is common but for a lot of people it is mild, treatable with Imodium. Plenty of people go in to develop colitis.

      Loading spinner
Viewing 4 reply threads
  • You must be logged in to reply to this topic.
About the MRF Patient Forum

The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.